Wisconsin, 2018

Flooding in Wisconsin, September 20 to 27, 2018

September 20 to 27, 2018 · NWS MKX · 2 events in 2 counties and zones

A west to east band of heavy rainfall near a stationary front from Grant County east to Rock County caused minor flooding of the Pecatonica and Sugar Rivers. Over 2 inches of rain fell over the aforementioned areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A west to east band of heavy rainfall near a stationary front from Grant County east to Rock County caused minor flooding of the Pecatonica and Sugar Rivers. Over 2 inches of rain fell over the aforementioned areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 20, 12:24 PM CST, 36 minutes earlier.

Area forecast discussion, Sep 20, 12:24 PM CST, 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
124 PM CDT Thu Sep 20 2018

.UPDATE...

Clouds are finally lifting out of the area south to north,
allowing the return of sunshine this afternoon. Temperatures
generally seem on track for the remainder of the afternoon,
though will have to watch conditions where the sun is out, as
temps could shoot up quickly.

&&

.AVIATION(18Z TAFS)...

VFR conditions are returning south to north this afternoon as
clouds clear out.

A line of showers and thunderstorms will move through southern
Wisconsin tonight as a cold front sweeps through the area. The
storms are likely to reach the northwest forecast area in the 11
pm to 1 am range...and eastern areas in the 2 am to 4 am range.
The storms are expected to decrease in intensity as they travel
eastward through southern Wisconsin. Could see some strong to
severe storms roughly from Madison westward as the line first
moves into the area.

Low level wind shear is likely this evening and overnight as a
strong jet moves overhead. Winds will be gusty at the surface
tonight and Friday ahead of and behind the passing front.

Ceilings are likely to go down again later tonight into Friday
morning behind the cold front. Conditions should improve mid to
late afternoon.

&&

.PREV DISCUSSION... (Issued 936 AM CDT Thu Sep 20 2018)

UPDATE...

Showers will continue to decrease in coverage this morning as the
warm front lifts northward. Latest models suggest that the front
may be a tad slower than previously thought. This would delay the
clearing and resultant warming by a couple hours. Bumped high
temps down a degree or so as a result.

MARINE...

Gusty south to southwest winds are expected ahead of an
approaching cold front later today into tonight. The winds will
remain gusty and become west to northwest on Friday behind the
front. Gale force gusts are likely over the north half of Lake
Michigan, with a few gusts possible in the south half.

Highest waves will be in northern and eastern portions of Lake
Michigan through this event.

Kept the timing of the Gale Warning in the north half of Lake
Michigan and the Small Craft Advisory in the nearshore waters.
May consider a Gale Warning in the south half for tonight into
Friday if forecast winds creep up any higher.

PREV DISCUSSION... (Issued 658 AM CDT Thu Sep 20 2018)

UPDATE...

Showers and thunderstorms percolating along an 850-925mb warm
front are showing a diminishing trend this morning. Expect up to a
half inch of additional rain over southeast WI through 9 am. The
front and associated precip will lift northward through the
morning and the afternoon is still on track to be hot and humid
with increasing southerly winds.

AVIATION(12Z TAFS)...

LIFR ceilings around 400 feet developed across most of southern
WI early this morning, although there are patches of VFR. I do not
have much confidence about when the LIFR conditions will move out
because they are hit or miss and not related to rain/no rain.
There may be a period of MVFR later this morning before we scatter
out, but confidence is low.

Expect low level wind shear tonight due to a strong southwesterly
low level jet just off the surface. We will still be gusty at the
surface. A cold front will track through southern WI overnight.
Showers and thunderstorms associated with it will have a
weakening trend as it tracks east.

PREV DISCUSSION... (Issued 413 AM CDT Thu Sep 20 2018)

SHORT TERM...

Today...Forecast Confidence Is Medium.

Showers and a few thunderstorms continue to percolate along the
925-850mb front, supported by the nose of the low level jet, warm
air advection, and frontogenesis. The convection extends all the
way westward through northern Iowa and far southeast South Dakota
early this morning.

Until then, with precipitable water values sitting around 1.8
inches, the rainfall is very efficient early this morning. Brief
heavy showers are bringing visibilities down and dropping a quick
0.75 to 1 inch of rain. The heaviest hit area for the overnight
hours includes the north half of Lafayette county and central
Green County. Precip rates are beginning to diminish, but it will
keep raining over the same area with up to a half inch of
additional rain through mid-morning, so flooding continues to be
a threat.

As time goes on, the frontal boundary will slide northward into
central WI. Southern WI will be in the warm sector this afternoon,
so expect sunshine with hot and very humid conditions. The max
heat index values will approach the mid 90s toward the IL border.

Tonight...Forecast Confidence is Medium.

As low pressure slides from the Twin Cities into western Lake
Superior this evening, winds will increase out of the south in
southern WI. The strong cold front will track through southern WI
late tonight. There is fair agreement between the models that the
leading edge of thunderstorms associated with the front will
arrive in our western counties (Sauk to Lafayette) around 1 am/
06Z. The overall system and resultant storms will be weakening as
they cross southern WI overnight, so the severe threat is quite
low. That said, an organized line that develops to our west may
sustain some of its strength as it tracks into our east, west of
Madison.

Friday Through Saturday Night...Forecast Confidence Is High.

Models are in good agreement with bringing strong cold air
advection into the area Friday into Friday evening. Gusty west
winds will become northwest, within a tight pressure gradient.
Temperatures are expected to gradually fall in the morning, then
hold steady for awhile in the afternoon. Any shower activity
should remain north of the area Friday, where the 500 mb
shortwave trough will be passing through.

High pressure is then expected to weaken as it slides east across
the region Friday night into Saturday night. This will bring
weakening winds, along with colder temperatures. Highs should only
reach the lower to middle 60s Saturday, with lows in the lower to
middle 40s Friday night, and middle 40s Saturday night.

There may be a period of lake effect clouds and perhaps some
light showers Friday night into Saturday morning, as winds shift
northeast in the low levels with favorable delta T values and
moist low level air. The best chances may be south of Milwaukee
for this to occur.

LONG TERM...

Sunday Through Monday...Forecast Confidence Is High.

This period looks to remain dry across the area, as east to
southeast winds keep bringing in dry air. There is some warm air
advection that gradually develops Monday. Temperatures should
slowly warm from the upper 60s to around 70 Sunday, to the lower
70s Monday.

Monday Night Through Wednesday...Forecast Confidence Is Medium.

Models are generally trying to show a broad 500 mb trough
developing over the Upper Midwest and bringing it slowly to the
east during this period. They have a cold front sliding east
through the region either Monday night or Tuesday, with chances
for showers and a few thunderstorms. There is some uncertainty
with this period being so far out at this point. Strong cold air
advection behind the front may indicate another push of colder air
into the region by Wednesday.

AVIATION(09Z TAFS)...

Ceilings are gradually falling to IFR early this morning where it
continues to rain. The main line of showers and isolated
thunderstorms will lift north through late morning. Expect a hot,
humid, and dry afternoon across southern Wisconsin with increasing
southerly winds.

A strong cold front will sweep across southern WI overnight.
Gusty west winds and lingering low clouds are expected on Friday.

MARINE...

Southerly winds will increase across the lake as low pressure
strengthens over the Plains and tracks toward western Lake
Superior. Southerly winds are expected to reach gales across the
northern portion of Lake Michigan tonight, with gales continuing
into Friday, as winds become westerly behind a strong cold front.
Over the south half, winds will be between 25 and 30 knots.

A Small Craft Advisory is in effect for the nearshore waters
tonight and Friday. Southern portions of the lake will have
lingering high waves through Friday night, due to persistent
northerly winds.

With the increasing winds, waves will build to 6 to 8 feet across
the open waters Thursday evening, reaching their peak across the
northern portions of the lake early Friday morning, with waves
between 10 and 12 feet expected. Waves will gradually diminish
Friday with the wind shift, but southern portions of the lake will
have lingering high waves through Friday night, due to persistent
northerly winds.

High pressure will eventually build into the region over the
weekend, with much less impactful wind and wave conditions by
Saturday morning.

BEACHES...

There is a moderate swim risk for the beaches along Lake Michigan
in Sheboygan and Ozaukee Counties today. Onshore winds will help
bring waves into the 2 to 4 foot range this afternoon in this
area. Lower waves are expected to the south.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory from 7 PM this evening to 7 AM CDT Saturday
     for LMZ645-646.

     Small Craft Advisory from 7 PM this evening to 7 PM CDT Friday
     for LMZ643-644.

&&

Update...DDV
Today/Tonight and Aviation/Marine...Cronce
Friday THROUGH Wednesday...Wood
Hazardous weather outlook, Sep 20, 3:44 AM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
444 AM CDT Thu Sep 20 2018

WIZ046-047-051-052-056>060-062>072-210945-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
444 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

There is a moderate swim risk today for the beaches along Lake
Michigan in Sheboygan and Ozaukee Counties. Breaking waves and
currents are expected. Stay away from dangerous areas like piers,
breakwalls and river outlets.

Thunderstorms are possible this morning, before moving off to the
north this afternoon.

There is a chance of thunderstorms mainly later this evening and
overnight across the area, as a cold front moves through. There
is a slight risk of severe thunderstorms, mainly toward the
Wisconsin Dells and Montello areas, during this time. Damaging
winds and large hail are the main hazards. However, the later
timing of the front will limit the overall severe risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for a few thunderstorms Monday night and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening and
overnight.

LMZ643>646-210945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
444 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible this morning, before moving off to the
north this afternoon.

A Small Craft Advisory goes into effect this evening, as a strong
low pressure system and cold front move into the region. A few
gale force gusts are possible later tonight.

There is a chance of thunderstorms mainly after midnight across
the area, as a cold front moves through. There is a marginal risk
of severe thunderstorms, mainly north of North Point Lighthouse,
during this time. Gusty winds and hail are possible. However, the
later timing of the front will limit the overall severe risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Small Craft Advisory remains in effect into Friday north of
North Point Lighthouse, and into Friday night south of there, as
a strong low pressure system and cold front move through the
region. A few gale force gusts are possible Friday into Friday
afternoon.

There is a chance for a few thunderstorms Monday night and
Tuesday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-210945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
444 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are possible today, lingering in the north half of
the lake tonight.

There is a chance of thunderstorms mainly later this evening and
overnight, as a cold front moves through. There is a marginal risk
of severe thunderstorms, mainly north of a Milwaukee to Muskegon
line, during this time. Gusty winds and hail are the main hazards.
However, the later timing of the front will limit the overall
severe risk.

A Gale Warning is in effect starting later this evening for the
north half of Lake Michigan, for strong south to southwest winds.
High waves are expected to develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The Gale Warning remains in effect into Friday for the north half
of Lake Michigan, as strong winds veer to the west and northwest.
High waves are expected to continue.

There is a chance for a few thunderstorms Monday night and
Tuesday.

Wood
www.weather.gov/mkx

In the hours before

Local storm report, Sep 20, 8:56 AM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
956 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1.3 NW WHITEWATER       42.85N 88.75W
09/20/2018  M2.12 INCH       JEFFERSON          WI   COCORAHS

&&
Local storm report, Sep 20, 8:59 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
959 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       0.5 N MUKWONAGO         42.87N 88.33W
09/20/2018  M2.45 INCH       WAUKESHA           WI   AIRPLANE PILOT

&&

AK
Local storm report, Sep 20, 9:00 AM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1000 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5.3 W MUKWONAGO         42.87N 88.44W
09/20/2018  M2.31 INCH       WAUKESHA           WI   COCORAHS

&&

AK
Local storm report, Sep 20, 9:02 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1002 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     HEAVY RAIN       3.4 SW EAGLE            42.84N 88.52W
09/20/2018  M2.13 INCH       WAUKESHA           WI   COCORAHS

&&

AK
Local storm report, Sep 20, 9:03 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1003 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3.4 N WATERFORD         42.83N 88.22W
09/20/2018  M2.29 INCH       RACINE             WI   COCORAHS

&&

AK
Local storm report, Sep 20, 12:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
114 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       GENERAL MITCHELL INT. A 42.95N 87.90W
09/20/2018  M2.13 INCH       MILWAUKEE          WI   ASOS

            OVER 12 HOUR PERIOD ENDING AT 1PM.

&&

AK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Rock

When
September 20, 1:00 PM CST to September 23, 9:45 PM CST
Where
Rock County, 1.77 mi W of Avon to 1.8 mi SW of Newark
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.554, -89.364

The Sugar River reached minor flood stage, cresting at 6.26 feet the afternoon of September 22nd. Some roads are flooded in the Avon Township. There is flooding in Sugar River Park.

Flood, Green

When
September 23, 1:15 AM CST to September 27, 8:45 PM CST
Where
Green County, 0.54 mi N of Martintown to 1.12 mi SE of Browntown
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
42.508, -89.798

The Pecatonica River at Martintown reached minor flood stage, cresting at 14.57 feet the afternoon of September 25th. Floodwaters affected Martintown Road and West River Road in the Martintown area. Upstream in Browntown, floodwaters affected highway MM and West Indies Road. Farm fields were also flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785352, 785346.